EconPapers    
Economics at your fingertips  
 

Reconsidering the appropriate discount rate for tax shield valuation

Marko Volker Krause () and Alexander Lahmann ()
Additional contact information
Marko Volker Krause: Queensland University of Technology
Alexander Lahmann: HHL Leipzig Graduate School of Management

Journal of Business Economics, 2016, vol. 86, issue 5, 477-512

Abstract: Abstract This paper aims at identifying the appropriate discount rate for tax shield valuation in a setting where a partial default is possible and either principal or interest payments are prioritized in default. As a general valuation framework we use the stochastic discount factor. We assume a tax framework with corporate taxes, tax-deductible interest payments of the firm, no taxes on the cancellation of debt and no personal taxes. We strictly decompose the payments owed to the debtholders into interest and principal payments and analyze discount rates of those claims for the different priorities. As a result of the single-period analysis we find that the discount rate for tax savings, i.e., the conditional expected return on tax savings, is always equal to the discount rate of debt only for a proportional loss distribution on interest and principal payments. If losses are distributed according to one of the priority assumptions, the discount rate of tax savings behaves different from the discount rate of debt and both discount rates are equal only in very special cases. Furthermore, we derive qualitative statements for the relation between the discount rate of debt and the discount rate of tax savings assuming certain correlations between the stochastic discount factor and the debt repayments. Finally, we show how the prioritization assumptions can be implemented in a multi-period setting. We obtain for the presented set of assumptions a pricing equation equivalent to the one by Miles and Ezzell (J Finance 40:1485–1492, 1985).

Keywords: Tax shield; Firm valuation; Default risk; Stochastic discount factor (search for similar items in EconPapers)
JEL-codes: G12 G31 G33 (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s11573-015-0782-4 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:jbecon:v:86:y:2016:i:5:d:10.1007_s11573-015-0782-4

Ordering information: This journal article can be ordered from
http://www.springer.com/journal/11573

Access Statistics for this article

Journal of Business Economics is currently edited by Günter Fandel

More articles in Journal of Business Economics from Springer
Series data maintained by Sonal Shukla ().

 
Page updated 2018-02-15
Handle: RePEc:spr:jbecon:v:86:y:2016:i:5:d:10.1007_s11573-015-0782-4